Saturday, June 19, 2004
Potential dangers may be hiding in herbal sex aids
June 14, 2004
[...] Canadian researchers underscored these concerns in May with an alarming report. An analysis of herbal preparations touted as sexual enhancers found that some contained drugs prescribed to treat erectile dysfunction.
Dr. Neil Fleshner of Toronto's Princess Margaret Hospital came up with the idea for the probe when lab analyses by two groups in the United States showed that batches of PC-Spes — an herbal product used by men with prostate cancer that was taken off the market in 2002 — contained synthetic drugs used to fight cancer. (Officials at the company that made PC-Spes said they didn't know how the adulteration occurred.)
Fleshner and his colleagues purchased seven products on the Internet, which they found by plugging the phrase "herbal Viagra" into a search engine. A lab analysis revealed that one contained real Viagra, while a second was laced with Cialis, another erectile dysfunction drug.
The potential danger from this adulteration is obvious: Viagra and Cialis can be toxic and even fatal if taken with certain other common drugs. In particular, men who use nitrates to relieve chest pain caused by angina could suffer a deadly drop in blood pressure. [...]
The full article (free registration required) has some valuable safety information about herbal products in general. However, the author of this article missed two very important points, which I elucidate here.
One, herbal products are highly variable in their contents. Since they are regulated only loosely by the FDA, they may or may not contain what the marketer claims they contain; the amount of what they contain is likely to vary from batch to batch; and they may contain ingredients that are not listed. The findings of the Canadian researchers are not unusual. There have been many cases of so-called herbal products containing synthetic drugs that ordinarily require a prescription. There also have been cases of herbal products that contain nonpharmaceutical contaminants that are dangerous.
Two, some herbal sex aids contain yohimbine. Yohimbine is a naturally-occurring compound that acts on the alpha-2 receptor. α2 receptors are (presynaptic) autoreceptors that regulate the release of norepinepherine. Yohimbine blocks these receptors, causing nerve cells to release more norepinepherine. This raises blood pressure, and can cause extreme anxiety. A pharmaceutical form is available; it contains a precisely measured amount of active drug. Herbal preparations generally are not standardized, so it is impossible for the consumer to tell how much active drug is present.
Note that some manufacturers do employ various methods to standardize their herbal products. The Corpus Callosum recommends that, if herbal remedies are used, standardized preparations should be chosen.
Herbal products containing aristolochic acid were recalled because they are carcinogenic and nephrotoxic. In April of this year, products containing ephedra were banned in the USA. Ephedra is a naturally-occurring substance found in several plants. It is chemically similar to epinephrine (adrenaline) and can cause high blood pressure, heart attacks, strokes, and seizures.
A dietary supplement, L-tryptophan, was taken off the market after there were 27 deaths caused by eosinophilic myositis (eosinophilia-myalgia syndrome, or EMS). L-tryptophan, a precursor of serotonin, had been found to have a slight antidepressant effect. It also acted as a nonaddictive sleep aid. Being a "natural" product, it became fairly popular. Some psychiatrists started to use it to boost the effect of prescription antidepressants. This practice was ended quickly when the association between EMS and L-tryptophan was discovered.
There are many instances of interactions between herbal products, prescription drugs, and over-the-counter drugs. Pharmaceutical products re not tested routinely for interactions with herbal products. The Corpus Callosum recommends that anyone who takes a medication, and who is considering use of an herbal product, check with their pharmacist about the potential for interactions.
(Note: The Rest of the Story/Corpus Callosum has moved. Visit the new site here.)
E-mail a link that points to this post: